Alabama, 2011Drought in Alabama, May 17 to 31, 2011
May 17 to 31, 2011 · NWS BMX · 1 event in 1 county or zone
As the below normal rainfall and hot conditions continued into the middle of May, drought conditions spread northward into Randolph County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the below normal rainfall and hot conditions continued into the middle of May, drought conditions spread northward into Randolph County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 16, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT MON MAY 16 2011
.UPDATE...AVIATION.
&&
.DISCUSSION...
PATCHES OF LIGHT DRIZZLE WILL CONTINUE FOR AT LEAST A COUPLE OF
MORE HOURS ACROSS CENTRAL ALABAMA. CURRENT SATELLITE PICTURE SHOWS
THAT CLOUD COVER HAS DECREASED SUBSTANTIALLY OVER THE LAST FEW
HOURS. IT LOOKS LIKE COVERAGE WILL CONTINUE TO DECREASE AS WE HEAD
INTO THE OVERNIGHT HOURS. COLD AIR ADVECTION DOES NOT SEEM TO BE
QUITE AS STRONG AS PREVIOUSLY ANTICIPATED. AS A RESULT...
TEMPERATURES ARE RUNNING WARMER THAN FORECAST AND WILL HAVE TO
ADJUST THEM AS A RESULT.
UPDATED FORECAST WILL BE OUT SHORTLY.
10/ARM
&&
.AVIATION...06Z TAF DISCUSSION.
PESKY STRATOCUMULUS DECK HAS BEEN PLAGUING CENTRAL ALABAMA FOR THE
PAST FEW FORECAST CYCLES. THE LATEST RADAR IMAGERY DEPICTS THAT THE
EARLIER LIGHT ECHOES HAVE GENERALLY DISSIPATED BUT LOWER CEILINGS
WERE NOTED WHERE THIS LIGHT PRECIP FELL. ALSO OF NOTE...MUCH OF THIS
LIGHT PRECIP DID NOT MAKE IT TO THE GROUND. HELD ONTO MVFR CEILINGS
AT BHM/EET/ANB FOR A FEW MORE HOURS BEFORE LIFTING TO VFR CEILINGS.
THE REMAINDER OF THE TERMINALS WILL EXPERIENCE VFR CEILINGS. ALL
CEILINGS WILL CONTINUE THINNING AND BECOME SCATTERED BY 12Z. WINDS
PICK UP AFTER SUNRISE AS PRESSURE GRADIENT REMAINS RATHER TIGHT
THROUGH A FEW THOUSAND FEET. A FEW GUSTS TO AROUND 20KTS CAN BE
EXPECTED BY AFTERNOON.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
75
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 16, 6:39 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT MON MAY 16 2011
ALZ011>015-017>050-171130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
739 PM CDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
75
Drought, Randolph
- When
- May 17, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
The lack of any significant rainfall and the building heat led to Severe Drought (D2) conditions spreading northward into Randolph County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Maryland, May 17, 2011$320,000 · EF1 · 2 events
- Flash Flooding and Flooding in Virginia, May 17 to 18, 201126 events
- Flash Flooding and Flooding in West Virginia, May 17 to 18, 20119 events
- Tornadoes and Hail in Colorado, May 17, 2011EF0 · 9 events
- Hail in Colorado, May 17, 20112.5 in hail · 7 events
- Hail in South Carolina, May 17, 20111.5 in hail · 5 events
- Drought in Texas, May 17 to 31, 20114 events
- Hail in Virginia, May 17, 20111 in hail · 4 events
- Flash Flooding in Maryland, May 17 to 18, 20114 events
- Flash Flooding and Heavy Rain in Puerto Rico, May 17, 20113 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 17, 20112 events
- High Wind in Texas, May 17, 201163 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316127.